Introduction: Inguinal hernia operations in the presence of antithrombotic therapy, based on antiplatelet or anticoagulant drugs, or existing coagulopathy are associated with a markedly higher risk for onset of postoperative secondary bleeding. To date, there is a paucity of concrete data on this important clinical aspect of inguinal hernia surgery. Up till now, the endoscopic (TEP, TAPP) techniques have been considered to be more risky because of the extensive dissection involved.
Patients and methods: Out of the 82,911 patients featured in the Herniamed Hernia Registry who had undergone inguinal hernia repair, 9115 (11 %) were operated on while receiving antithrombotic therapy or with existing coagulopathy. The implications of that risk profile for onset of postoperative bleeding were investigated in multivariable analysis. In addition, other influence variables were identified.
Results: The rate of postoperative secondary bleeding, at 3.91 %, was significantly higher in the risk group with coagulopathy or receiving antithrombotic therapy than in the group without that risk profile at 1.12 % (p < 0.001). Multivariable analysis revealed other influence variables which, in addition to coagulopathy or antithrombotic therapy, had a relevant influence on the occurrence of postoperative bleeding. These were open operation, a higher age, a higher ASA score, recurrence, male gender and a large hernia defect. Patients receiving antithrombotic therapy or with existing coagulopathy who undergo inguinal hernia operation have a fourfold higher risk for onset of postoperative secondary bleeding. Despite the extensive dissection required for endoscopic (TEP, TAPP) inguinal hernia repair, the risk of bleeding complications and complication-related reoperation appears to be lower.
Keywords: Antithrombotic therapy; Bleeding complication; Coagulopathy; Inguinal hernia repair; TAPP; TEP.